Maine, 2025

Hail and Damaging Winds in Maine, July 3, 2025

July 3, 2025 · NWS CAR · 7 events in 2 counties and zones

A cold front crossed Maine Thursday July 3rd, resulting in thunderstorms that developed and tracked across northern and central Maine. Storms entered north western Maine, tracking from northeastern Somerset and western Aroostook county, through the northern Aroostook and Crown of Maine region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

A cold front crossed Maine Thursday July 3rd, resulting in thunderstorms that developed and tracked across northern and central Maine. Storms entered north western Maine, tracking from northeastern Somerset and western Aroostook county, through the northern Aroostook and Crown of Maine region. Two specific thunderstorms produced damaging winds. One was a main cell west of the Allagash, far western northern Maine, with a small cell to the south in northern Somerset county, that tracked northeast into Aroostook, and maintained strength until getting into eastern Aroostook by Ashland and Presque Isle. This storm, alongside the damaging winds that knocked down trees, also had significant hail reports. By mid-afternoon, storm crossed into New Brunswick. The next significant thunderstorm was up in the Crown of Maine, around Fort Kent and Madawaska, which resulted in multiple downed trees and power lines. This storm also gradually moved into New Brunswick. Some dirt roads did experience some wash over in North Woods region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 3, 7:45 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 3, 7:45 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
845 AM EDT Thu Jul 3 2025

.SYNOPSIS...
A cold front will approach this morning and cross the area this
afternoon. An upper low will move across the region on Friday
followed by high pressure on Saturday. A cold front will push
into the area Sunday and stall over the area Monday.

&&

.NEAR TERM /THROUGH FRIDAY/...
845 AM Update: Some thunderstorms have already developed near
our CWA, passing just north of the Saint John Valley. The 12z
KCAR sounding measured around 1000 J/kg MUCAPE this morning,
with 37 kts bulk shear and 1.16 inch PWATs. Lapse rates are also
already increasing early this morning, reaching over 6 C/km
already for 700-500 mb. With these ingredients in place, have
increased the forecast for this afternoon to include damaging
winds and a chance for small hail.

Previous Discussion:
...The primary concern in the near term is the threat of severe
thunderstorms today....

Upper level trough to our west will move east and cross the region
this afternoon. The atmosphere is expected to destabilize in
advance of the approaching upper trough and associated surface
cold front. This will result in scattered thunderstorms
developing, mainly after noon time. The primary threat with any
storms today appears to be the potential for strong to damaging
wind gusts. The Storm Prediction Center has placed all of
northern and downeast Maine in a Slight Risk for Severe
Thunderstorms today. Today has the potential to be the first
widespread severe weather event of the season, so please monitor
the latest forecasts on the potential severe weather threat
later today.

The severe weather threat should quickly wind down early this
evening as the cold front moves east. A few showers may linger into
early tonight, otherwise expect partial clearing late tonight.
Patchy late night fog will be possible. Lows tonight will
generally range from around 50 across the north and mid to
upper 50s for the Bangor region and Downeast areas.

A 500 MB low center will cross the region during Friday. Instabilty
associated with the cold pool aloft and diurnal heating will
result in the chance for showers and isolated thunderstorms,
mainly across northern and central areas. Freezing levels will
be lowering, so will have to watch for the potential of some
small hail with any isolated thunderstorms. Friday will feature
somewhat cooler temperatures. Afternoon highs will range from
around 70 across the north and the mid to upper 70s for the
Bangor region and Downeast.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
The upper low which crosses the area Friday will be sliding
southeast of the region Friday night as high pressure builds to our
southwest. This will bring a mostly clear and seasonably cool night
Friday night. High pressure to our south on Saturday will bring a
mostly sunny and warm day as highs reach just above 80 inland.
A cold front will approach from the northwest Saturday night as
surface high pressure to our south slides east into the open
Atlantic. The gradient between the departing high and the
approaching cold front will bring an increasing southwesterly
breeze.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A cold front will press into the area Sunday with showers and
scattered thunderstorms, mainly over the north. The front will
weaken and stall over the area Sunday night as it tries to press
south into high pressure to our southeast, as this high merges
with the subtropical high. A chance of showers will continue
Sunday night with the front stalled across the area. Some of the
forecast models are showing a weather disturbance tracking
along the front on Monday. This may continue the chance of
showers across the area with thunderstorms possible during the
midday and afternoon. The front will weaken and dissipate on
Tuesday although some isolated showers will continue to be
possible, mostly over southern areas. By Wednesday, very weak
high pressure will build over the region. This high will likely
not be strong enough to clear all the moisture over the region
so some clouds and isolated spotty showers may still be possible
with variable cloudiness and a chance of isolated showers
continuing into Thursday.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
NEAR TERM: VFR all terminals. Conditions may briefly lower to
MVFR/IFR in TSRA this afternoon. S to SW wind around 10 kt
today. Wind will be gusty in any afternoon thunderstorms today.

VFR conditions are expected tonight, except patchy fog is
possible late tonight with MVFR or lower possible all terminals.
W to NW less that 10 kt tonight.

VFR on Friday, except MVFR is possible at times in any
scattered showers and isolated thunderstorms. NW wind
10 to 15 kt with G20 KT.

SHORT TERM:
Friday night...VFR. Light NW wind.

Saturday...VFR. Light W to SW wind.

Saturday night...VFR, possibly lowering to MVFR over the north late.
SW wind. Chance for some SW wind shear, especially over the north.

Sunday...MVFR north, possibly lowering to IFR at times. VFR south.
SW wind, becoming light and variable over the north.

Sunday night...MVFR north. VFR possibly becoming MVFR south. light
and variable wind.

Monday...MVFR. Light and variable wind.

&&

.MARINE...
NEAR TERM: Wind/seas will below below SCA levels through
tonight. patchy fog may reduce visibility to 1 to 3 NM tonight.

SHORT TERM:
SW winds may approach 25 kt in a few gusts late Sunday into
Sunday night. Otherwise, wind and seas should remain below SCA
through early next week. Humid air over the colder water will
likely result in some mist and fog Sunday into early next week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...AStrauser/TWD
Short Term...Bloomer
Long Term...Bloomer
Aviation...AStrauser/TWD/Bloomer
Marine...AStrauser/TWD/Bloomer
Hazardous weather outlook, Jul 3, 2:35 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
335 AM EDT Thu Jul 3 2025

MEZ001>006-010-011-015>017-029>032-040745-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
335 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

A cold front will cross the region this afternoon with showers and
thunderstorms throughout the forecast area. Some thunderstorms may
become strong to severe, with gusty winds being the main threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-040745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
335 AM EDT Thu Jul 3 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The Caribou radar (KCBW), 133 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Aroostook

When
July 3, 9:04 AM EST to 9:15 AM EST
Where
Aroostook County, 12 mi ENE of Clayton Lake to 14.82 mi ENE of Clayton Lake
Measured
1.5 in hail
Reported by
Park/Forest Service
Coordinates
46.675, -69.280

Maine Forest Service spotted roughly 250-300 acres of trees with completely shredded leaves in the vicinity of Shepard Brook Mountain.

Hail, Aroostook

When
July 3, 10:38 AM EST
Where
Aroostook County, 2.13 mi NNW of Westfield
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
46.600, -67.930

Hail reported, mostly nickel size, with a few up to half dollar size.

Hail, Aroostook

When
July 3, 10:38 AM EST
Where
Aroostook County, 1.46 mi SSW of Easton
Measured
1 in hail
Reported by
Public
Coordinates
46.610, -67.910

Public report of 1 inch hail.

Thunderstorm Wind, Aroostook

When
July 3, 10:42 AM EST
Where
Aroostook County, 0.69 mi N of Madawaska
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.360, -68.330

Multiple trees and powerlines reported down in Madawaska. Time is estimated.

Thunderstorm Wind, Aroostook

When
July 3, 10:42 AM EST
Where
Aroostook County, 0.69 mi S of Portage
Measured
52 kt (60 mph) estimated gust
Reported by
Local Official
Coordinates
46.760, -68.470

Multiple trees and powerlines down in Portage. Time estimated.

Thunderstorm Wind, Aroostook

When
July 3, 10:53 AM EST
Where
Aroostook County, 0.83 mi NW of Grand Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
47.310, -68.160

Fire Department reported 6-8 trees down across powerlines in Grand Isle. Time estimated.

Thunderstorm Wind, Piscataquis

When
July 3, 12:43 PM EST
Where
Piscataquis County, 0.49 mi W of South Sebec
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
45.200, -69.090

Reported trees down on North Stage Coach Rd in Atkinson. Time estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1283041, 1283045, 1284529, 1283042, 1283046, 1283043, 1283044.